North Carolina, 2015

Damaging Winds in North Carolina, August 5, 2015

August 5, 2015 · NWS RNK · 9 events in 4 counties and zones

A near stationary cold front lied near the Virginia/North Carolina border as did a broad upper trough across the eastern Great Lakes. Numerous embedded disturbances were evident within the base of the upper trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A near stationary cold front lied near the Virginia/North Carolina border as did a broad upper trough across the eastern Great Lakes. Numerous embedded disturbances were evident within the base of the upper trough. These disturbances continued to impinge on a moist, unstable air mass and produce scattered to numerous afternoon and evening thunderstorms. With the front being located slightly south of its position the previous day, the strong to severe thunderstorms this day were also located a little further south, mainly across northwest and north central North Carolina as opposed to south central Virginia the previous day. Severe thunderstorms from Watauga to Stokes during the evening blew down a number of trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 2:59 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 2:59 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT WED AUG 5 2015

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL HEAD EASTWARD ALONG A FRONTAL
BOUNDARY TOWARD OUR REGION TONIGHT. THURSDAY INTO FRIDAY...THE
SYSTEM WILL CROSS THE AREA...BRINGING WIDESPREAD COVERAGE OF RAIN
SHOWERS AND SOME THUNDERSTORMS. BY THE WEEKEND...DRIER HIGH PRESSURE
WILL BUILD OVERHEAD.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 315 PM EDT WEDNESDAY...

A FRONTAL BOUNDARY WAS STALLED OVER NORTH CAROLINA. ISOLATED
CONVECTION STARTING FIRING AROUND 200 PM. CURRENTLY...ISOLATED
SHOWERS ARE ACROSS PARTS OF THE NORTHERN MOUNTAIN OF NORTH CAROLINA.
OTHER ACTIVITY WAS SOUTH OF THE FORECAST AREA NEAR THE NC/SC BORDER.
ADDITIONAL ISOLATED TO SCATTERED COVERAGE IS EXPECTED OVER THE
SOUTHERN THIRD OF THE REGION BY THE LATE AFTERNOON...AND LINGER INTO
THE EARLY EVENING. MUCH OF IT WILL DISSIPATE AROUND OR A LITTLE
AFTER SUNSET.

A SHORTWAVE TROUGH WAS HEADING EASTWARD THROUGH THE MID-MISSISSIPPI
VALLEY. THIS FEATURE WILL HAVE THE INFLUENCE OF HELPING LIFT THE 850
MB FRONT NORTH OVERNIGHT...REACHING THE NORTHERN EXTENT OF THE
FORECAST AREA AROUND DAYBREAK THURSDAY. ISOLATED TO SCATTERED
COVERAGE OF SHOWERS IS EXPECTED OVERNIGHT WITH THE PASSAGE OF THIS
FEATURE.

LOW TEMPERATURES OVERNIGHT WILL BE COMPARABLE WITHIN A FEW DEGREES
OF READINGS FROM LAST NIGHT. ANTICIPATE LOW TO MID 60S ACROSS THE
MOUNTAINS WITH UPPER 60S TO NEAR 70 ACROSS THE PIEDMONT.

ON THURSDAY...PRECIPITATION CHANCES WILL INCREASE DURING THE COURSE
OF THE DAY FROM WEST TO EAST WITH THE APPROACH OF THE SHORTWAVE
TROUGH. WHILE THIS IS OCCURRING...A PSEUDO-WEDGE OF HIGH PRESSURE
WILL WORK ITS WAY SOUTH ALONG THE LEE OF THE APPALACHIANS. THE
COMBINATION OF THESE FEATURES WILL LEAD TO A CLOUDY...WET AND COOLER
THAN NORMAL DAY. SOUTHSIDE VIRGINIA WILL BE THE LAST TO DEVELOP
LIKELY OR GREATER COVERAGE OF SHOWERS AND STORMS...IN THE
NEIGHBORHOOD OF 400 PM. THE BLUEFIELD TO LEWISBURG AREA WILL BE
FIRST...IN THE NEIGHBORHOOD OF 1100 AM. HIGH TEMPERATURES WILL RANGE
FROM THE LOW TO MID 70S ACROSS THE MOUNTAINS WITH UPPER 70S TO LOWER
80S ACROSS THE PIEDMONT. AVERAGE PRECIPITATION TOTALS ON FRIDAY WILL
RANGE FROM AROUND ONE-QUARTER OF AN INCH IN THE EAST TO ONE-HALF
INCH IN THE WEST.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM WEDNESDAY...

MODELS WERE SHOWING STRONG PRECIPITATION POTENTIAL PLACEMENT OVER THE
COUNTY WARNING AREA ON THURSDAY NIGHT AND FRIDAY MORNING. ALL MODELS
HAVE THE TROF AXIS RIGHT OVER THE FORECAST AREA ON 12Z/8AM FRIDAY.
WITH ENOUGH LIFT AND NEARLY 2.0 INCH PRECIPITABLE WATER VALUES WILL
AGAIN RAISE PROBABILITY OF PRECIPITATION AND RAINFALL AMOUNTS FOR
THURSDAY NIGHT AND FRIDAY MORNING.

WEDGE OF SURFACE HIGH PRESSURE OVER THE AREA SATURDAY AND SUNDAY.
ENOUGH MOISTURE WRAPPING AROUND WESTERN SIDE OF THE LOW ON FRIDAY TO
HOLD CLOUD COVER IN THE EASTERN COUNTY WARNING AREA FOR MOST OF THE
DAY ON FRIDAY. THIS WILL RESULT IN BELOW NORMAL TEMPERATURES. WILL
LEAN TOWARD COOLER MAV GUIDANCE FOR MAXIMUM TEMPERATURES ON FRIDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 200 PM WEDNESDAY...

ONCE SURFACE LOW IS OFF THE COAST AND THERE IS DEEPER NORTHEAST
WINDS...850 MB TEMPERATURES DROP A COUPLE OF DEGREES EAST OF THE
MOUNTAINS FOR SATURDAY AND SUNDAY.

A WEAK SHORT WAVE COMES THROUGH THE NORTHWEST UPPER FLOW ON SUNDAY.
THIS MAY HELP TRIGGER SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS
SUNDAY AFTERNOON AND EVENING.

CLOSED UPPER LOW NOW OFF CALIFORNIA WILL PROGRESS OVER THE WESTERN
UPPER RIDGE AND THEN DIG THE EASTERN 500 MB TROF BY TUESDAY. MODELS
CONTINUE TO BRING NEXT COLD FRONT THROUGH THE REGION ON TUESDAY.
HIGHEST PROBABILITY OF PRECIPITATION THIS TIME FRAME WILL BE AHEAD
OF AND ALONG THE FRONT ON MONDAY AND TUESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 135 PM EDT WEDNESDAY...

VFR CONDITIONS PREVAIL ACROSS THE REGION. THE PROXIMITY OF A
FRONTAL BOUNDARY STALLED NEAR THE NC/VA BORDER WILL ACT AS THE
FOCUS FOR ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS.
BRIEF...TEMPORARY IFR/MVFR CONDITIONS MAY EXIST UNDER ANY SHOWER
OR STORM THAT DEVELOPS A HEAVY RAIN CORE. MUCH OF THE SHOWER AND
THUNDERSTORM ACTIVITY WILL DISSIPATE AFTER SUNSET.

DURING THE OVERNIGHT HOURS...THE FRONT TO OUR SOUTH WILL LIFT
NORTH AS A WARM FRONT AFTER 06Z/2AM. LOOK FOR ANOTHER INCREASE IN
SHOWER COVERAGE AS THE FRONT MOVES THROUGH THE AREA. MOST AREAS
WILL REMAIN VFR BUT ON THE LOW END OF THAT RANGE. POCKETS OF MVFR
CIGS/VSBYS WILL BE POSSIBLE.

THURSDAY MORNING...THE WARM FRONT WILL LIFT NORTH OF THE
AREA...AND TAKE ITS ASSOCIATED PRECIPITATION WITH IT. ANY SUB-VFR
CONDITIONS SHOULD IMPROVE TO VFR BY THE MID MORNING. BY THE LATE
MORNING AND THE EARLY AFTERNOON...AN AREA OF LOW PRESSURE WILL BE
APPROACHING THE REGION ALONG WITH ASSOCIATED CONVECTION. LOOK FOR
SHOWERS AND STORMS INCREASE IN COVERAGE ACROSS THE WESTERN QUARTER
OF THE AREA DURING THIS POTION OF THE FORECAST. CIGS IN THIS AREA
WILL ALSO START TO TREND TO MVFR.

EXTENDED AVIATION FORECAST...
SHOWERS AND SOME STORMS WILL OVERSPREAD THE AREA DURING THE
REMAINDER OF THE DAY ON THURSDAY. MOST AREAS WILL EXPERIENCE MVFR
CONDITIONS BY THE AFTERNOON WITH POCKETS OF IFR BY THE LATE
AFTERNOON AND EARLY EVENING. MVFR/IFR CONDITIONS WILL CONTINUE
THROUGH THE OVERNIGHT AS THE SYSTEM CONTINUES MOVING THROUGH THE
AREA.

A PSEUDO-WEDGE DEVELOPS IN THE WAKE OF THE DEPARTING SYSTEM ON
FRIDAY. LOOK FOR A CONTINUATION OF MVFR/IFR CONDITIONS WITH RAIN
OR RAIN SHOWERS. WESTERN PARTS OF THE AREA HAVE THE BEST CHANCE OF
BREAKING OUT OF THE WEDGE WITH POCKETS OF IMPROVED FLIGHT
CATEGORIES AND DEEPER CONVECTION

OVER THE WEEKEND...VFR CONDITIONS RETURN TO MOST LOCATIONS AS HIGH
PRESSURE BUILDS INTO AND OVER THE REGION. LATE NIGHT AND EARLY
MORNING MOUNTAIN AND RIVER VALLEY FOG IS POSSIBLE.

MONDAY WILL BRING OUR NEXT CHANCE OF ISOLATED TO SCATTERED SHOWERS
AND STORMS TO THE AREA WITH A PASSING SHORTWAVE TROUGH. MOST AREAS
WILL BE VFR. LOCALIZED...BRIEF MVFR/IFR CONDITIONS WILL BE
POSSIBLE UNDER THE HEAVIER CORES OF ANY CONVECTION THAT DEVELOPS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
Hazardous weather outlook, Aug 5, 3:04 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED AUG 5 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-062015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
404 PM EDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDESPREAD RAINFALL IS EXPECTED THURSDAY THROUGH EARLY FRIDAY
MORNING. LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 4:50 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT WED AUG 5 2015

NCZ018-052245-
WATAUGA-
550 PM EDT WED AUG 5 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN WATAUGA COUNTY...

AT 549 PM EDT...A STRONG THUNDERSTORM WAS OVER FOSCOE. THE STORM WAS
NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
FOSCOE...
LOVILL...
AHO...
AND MOSES CONE MEMORIAL PARK.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3612 8175 3620 8182 3627 8169 3617 8158
TIME...MOT...LOC 2149Z 240DEG 2KT 3619 8174

RS

The radar

The Knoxville radar (KMRX), 146 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Watauga

When
August 5, 5:19 PM EST
Where
Watauga County, 0.74 mi S of Valle Crucis
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.209, -81.779

The Watauga County 911 Center reported that a tree was down at the intersection of State Route 194 and Broadstone Road, blocking the northbound lane of Route 194.

Thunderstorm Wind, Watauga

When
August 5, 5:32 PM EST
Where
Watauga County, Valle Crucis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.220, -81.780

The public reported that a tree was down on a gazebo at a private residence.

Thunderstorm Wind, Watauga

When
August 5, 5:38 PM EST
Where
Watauga County, 1.11 mi ESE of Hodges Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.214, -81.711

The Watauga County 911 Center reported that a tree was down along North Carolina Highway 105 near its intersection with Earl Lyons Road.

Thunderstorm Wind, Yadkin

When
August 5, 6:28 PM EST
Where
Yadkin County, 2.92 mi WNW of Boonville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.243, -80.770

The public reported that multiple trees and power lines were down on Woodruff Road near its intersection with North Carolina Route 67, or approximately three miles west-northwest of Boonville.

Thunderstorm Wind, Stokes

When
August 5, 6:37 PM EST
Where
Stokes County, Francisco
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
36.500, -80.370

The Stokes County 911 Center reported that a number of trees were down throughout the town of Francisco.

Thunderstorm Wind, Yadkin

When
August 5, 6:48 PM EST
Where
Yadkin County, 1 mi W of Brooks Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.120, -80.798

The Yadkin County 911 Center reported that a number of trees and power lines were down throughout the town of Hamptonville.

Thunderstorm Wind, Surry

When
August 5, 7:30 PM EST
Where
Surry County, 0.87 mi NW of Pilot Mtn
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
36.389, -80.481

Broadcast media out of Winston-Salem North Carolina relayed reports that multiple trees were down on Dodson Mill Road, just northwest of Pilot Mountain.

Thunderstorm Wind, Stokes

When
August 5, 7:55 PM EST
Where
Stokes County, Lawsonville
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
36.480, -80.250

The Stokes County 911 Center reported that a number of trees were down throughout the town of Lawsonville.

Thunderstorm Wind, Stokes

When
August 5, 8:11 PM EST
Where
Stokes County, King
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
36.280, -80.370

The Stokes County 911 Center reported that a number of trees were down throughout the town of King.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599035, 599036, 599037, 599042, 599040, 599038, 599039, 599043, 599044.